Georgia, 2002

Damaging Wind in Georgia, July 20, 2002

July 20, 2002 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 20, 1:01 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 1:01 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
201 PM EDT SAT JUL 20 2002

WEAK BUT BROAD MID/UPPER LEVEL TROF WILL BE DRIFTING OVER THE SE
STATES TONIGHT AND STAGNATING THRU MID TO LATE WEEK. A DEEPER
MOISTURE PROFILE IS ON TAP ALONG WITH AN EXTENDED PERIOD OF SHEARED
VORTICITY WITH OUR CWFA POSITIONED JUST E OF A ELONGATED SHEAR AXIS.

TONIGHT...SRN TAIL OF VORT LOBE IS FORECAST TO PASS INTO THE REGION
BEFORE STALLING SUNDAY. CONVECTIVE COVERAGE REMAINS A QUESTION
OVERNIGHT AS BEST DYNAMICS REMAIN N OF OUR AREA. EXPECT COVERAGE
TO INCREASE LATER THIS AFTN AS FORCING REACHES THE COAST. WILL MAKE
A LAST MINUTE DECISION ON A 30 OR 40 PCNT OVERNIGHT POP.

WHILE THE OVERALL PICTURE IS CLEAR THE NEXT SEVERAL DAYS...DETAILS
DIFFER GREATLY ON 12Z MODELS IN RESPECT OF PLACEMENT OF SFC LOW
PRES AND POCKETS OF MID LVL OMEGA. WILL KEEP CHCY MAINLY DIURNAL
POPS GOING IN THIS PATTERN. HEAT INDEX PROBLEMS SHOULD BE DIMINISHED
BELOW HEADLINE CRITERIA WITH A LESSER DOWNSLOPE COMPONENT AND LESS
CAPPING.

CWF...WK LOW PRES WILL CONT JUST INLAND OF THE COAST THRU THE WEEK.
SW FLOW CONTINUES. SPEEDS OVERALL 10 TO 15 KT WITH SOME OVERNIGHT
GUSTS TO 20 EXPECTED. WAVES IN THE 2 TO 4 FT RANGE. NO HEADLINES.

CHS   76  93  75  90 /  30  50  30  40
SAV   75  94  74  91 /  30  50  30  40
CHL   80  91  80  87 /  30  50  30  40
NBC   76  93  75  91 /  30  50  30  40
RBW   74  94  74  91 /  30  40  30  40

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Jul 20, 11:40 AM EST, 4 hours 50 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-202230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT SAT JUL 20 2002

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

A WARM AND UNSTABLE AIRMASS IS IN PLACE ALONG THE COASTAL SECTIONS
OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. A WEAK
DISTURBANCE ALOFT WILL BE PASSING THROUGH THE EASTERN PORTION OF THE
CAROLINAS LATE THIS AFTERNOON. THIS WILL PROVIDE AN INCREASED
POTENTIAL FOR STRONG THUNDERSTORM DEVELOPMENT THROUGH THE LATE
AFTERNOON AND EVENING FOR ALL COASTAL COUNTIES. A FEW SEVERE
THUNDERSTORMS CAN ALSO BE EXPECTED. THE LARGEST THREAT IS FOR GUSTY
WINDS OVER 45 MPH. FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN ALSO
BE EXPECTED WITH SEVERAL OF THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO
THROUGH THIS EVENING FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Jacksonville radar (KJAX), 106 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
July 20, 4:30 PM EST
Where
McIntosh County, 4 mi NE of Darien
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.400, -81.383

Several trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307225.